Log in
Asthma UK community forum
12,395 members18,220 posts

Acid Reflux,Sore throat,painful swallowing and hoarse voice

I have Acid Reflux which is being treated with Omperloze twice a day and glavison after every meal and at bedtime. I am following all the advice for this condition. Elimnating trigger foods from my diet, lost weight etc. I been told by my consultant that I wont be on it medication long term 3-6mths. I am now in my 3 month of treatment.

In the last week I have developed a sore throat,hoarse throat and sometimes it hurts to swallow. I have made an appointment at the doctors tomorrow. Any further sensible advice or experiences of this condition.

14 Replies
oldestnewest

The one time I had problems swallowing associated with heartburn it turned out I had oesophagitis brought about by oesophageal thrush. But I’m assuming this has already been checked for and ruled out by your consultant. My consultant of the time made it very clear that it was not unheard of in asthmatic patients on inhaled steroids. In my case that wasn’t the whole story (in fact there were two other things that could have contributed to it) but that consultant was convinced my inhalers were, at the very least, a major contributor.

Reply

I have had thrush in the past on my tongue which I have treated with nystan. My tongue doesnt look bad at the moment. I have never had a sore throat,croaky voice with thrush.

I saw a consultant two weeks this wednesday and at this point my acid reflux wasnt bad. I have now the sick feeling 1 hour after eating and heart burn has got worse. I am just finishing a 56 day course of omperloze. So hopefully will find out what it is that making my throat so sore is it thrush or acid reflux?! (Inhaler nexthaler fostair 200/6)

Reply

There was no thrush in my mouth, or in my pharynx. It took two gastroscopies to find it as on the first attempt my throat went in to spasm and the procedure had to be abandoned. I remember coming round from the sedative and being told that they hadn’t been able to get down to the stomach but they had found no evidence of thrush in the area that had seen. However, on the second attempt they did get all the way down and discovered thrush deep in my oesophagus. By the time they found it it didn’t matter what I ate or drank I ended up with awful heartburn about forty five minutes later. I lost a lot of weight, weight I really did not need to lose - I ended up clinically underweight.

Reply

I am to hear you had such a tough time. I hope and pray you got sorted and are better from your oesophageal thrush and regain the weight you lost.

I am going to take one step at a time and go to doctors tomorrow and see what they say. If they need to do further investigation then I will agree to have it done. I am refuse to let my imagination to run away with me. I have decided to be sensible and get myself look at. To be honest I have been to my doctors so many times for my asthma and to see 2 consultants at my local hospital I am can get really fed up! The receptionist know me by name and dont even ask my details. I sometimes want to through the toys out of pram. But I have and will continue to take it to God. Ask and have ask for the support of my church in pray.

Reply

Yes, I regained the weight, but it took a very long time to get it back - well over a year.

The oesophageal thrush came and went at intermittent intervals until I was back at a healthier weight, which has led me to wonder whether the weight loss played a part (vicious circle: your digestion plays up, your weight drops to an unhealthy level as a result, the symptoms get worse - because your immune system is weakened - the weight declines further, the symptoms worsen ...etc). I’ve had no problems since, which is why I’m sceptical that my inhaler was to blame. But I’ve had two gastroenterologists now, and they have both said the same thing: using steroid inhalers can cause (albeit rarely) oesophageal thrush.

Out of interest do you also use a steroid based nasal spray?

Reply

I am glad to hear you are better and regain your weight back to normal.

I dont use a steriod inhaler at the moment but have in the past to treat a blocked nose and sinsuses.

Reply

I have every sympathy for what you are going through at the moment; I know it’s tough, I really do. We do now think we know what caused my reflux and digestive issues (the oesophageal thrush is another matter) and if we’re right it’s down to a combination of things, which inevitably made it much more difficult to work out what was going on.

One thing that is important - try not to stress about it too much. I know that’s very hard - reflux and heartburn on a daily basis is a miserable thing to have - but being stressed really doesn’t help.

Hoping things improve for you soon.

X

1 like
Reply

Thank you for your kind words. I know that being stressed also doesn't help. There is a lot of things going on at the moment with my family. End of termitess we call it in our house. It's the end of the school year lots of things going on and every one is tired. So hoping to get an answer tomorrow. Meanwhile I going to enjoy my family.

Reply

You don’t happen to be asthmatic I had all your symptoms and sent to get checked at the hospital with the camera. The doctor said although there could be triggers in my diet it’s the inhaler I use (fostair) that can irritate the oesophagus (hope I spelt that right) just a thought. I take ranitidine daily and gaviscon liquid when needed. Jen

Reply

Interesting but I have been using fostair nexthaler since last october and not had any problems with taking it. Apart from some oral thrush which I have treated with nystan. My diet is very healthy and any so call triggers for acid reflux have already been removed due to other long term health condition. I been on a diet for 2 month (diet plate) and have lost nearly a stone.

I always rinse my mouth after taking my inhaler. I am already on omperloze for nearly 7 weeks and glavison at mealtimes and bedtime. My throat has just become so sore and the sickness has come back this last week.

I going to see what the doctors say it is this morning and will update on this post when I find out more.

Reply

I have been to the doctors but only saw a nurse practioner as I couldnt get a doctors appointment.

Talked over my symptoms with the nurse. The nurse asked me when my symptoms started and how it progressed.She looked at the back of my throat too. The nurse said my tonsils looked a bit sore. It could be a virus or laryngitis which can take up to 3 weeks to get better. However she wasnt totally sure of what it could be as I said my acid reflux had got worse again too. So she decided I needed to see a doctor to work out what was going on. (Temperature normal and oxgyen levels fine)

Unfortunately my letter from the consultant I saw 3 weeks ago tomorrow has reach my doctors. So she adviced to see a doctor about my throat. I have an appointment tomorrow late afternoon. I hope and pray it will be sorted then.

Reply

there are 2 medical docs online (Google will find them) that show a connection to beclamethosone and reflux. So if you are on pred it can contribute and if you use inhalers with beclamethosone you should use a spacer and rinse with water and spit it out.

Reply

Thanks but I not on that one but fostair 200/6 nexthaler. Always rinse out when I use my inhaler. Spacer isn't needed for this type of inhaler. I am not at present on prednisolone only used for flare ups or after an asthma attack.

Reply

I been to the doctors to look at my throat again, did my blood pressure, and listen to my chest. We discuss my symptoms of my sore throat and the possibilty of it being acid reflux that causing it. I said that I was also still getting heartburn and the doctor said that the omperloze should have worked by now (usually works in (7-10 days). I have been taking it for 7 weeks now so obviously isn't. So he has change my medication to Esomprazole 20mg a similar one.

So I am hope and pray this new medication works, my throat gets better on its own and its only a virus thats making it sore.

I have made an appointment to go back and see the same doctor in 2 weeks.

Thats for all your help and suggestions.

Reply

You may also like...